Flash Flood, Surry
- When
- August 19, 10:15 PM EST to 11:45 PM EST
- Where
- Surry County, Mt Airy
- Property damage
- $35,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.415, -80.687 (the zone’s center; the record gives no point)
Heavy thunderstorm rains during the evening of the 19th caused the Ararat River to flood Riverside Park and Riverside Drive in Mount Airy. Several houses were flooded and one house had several feet of water in it, with the residents evacuated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the evening of the 19th caused the Ararat River to flood Riverside Park and Riverside Drive in Mount Airy. Several houses were flooded and one house had several feet of water in it, with the residents evacuated. One Road was washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 19, 6:45 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG, VA 745 PM EDT SUN AUG 19 2001 WILL ISSUE AN UPDATE TO REMOVE SEVERE WEATHER WATCH FROM SOUTHEAST WEST VIRGINIA. ALSO...WILL REMOVE ENHANCED THUNDERSTORM WORDING FROM ZONES. UPDATE WILL BE OUT ARD 8 PM. HAVE A GOOD NIGHT. FCSTID = 7 ROA 66 85 61 85 / 30 30 10 10 LYH 65 85 62 85 / 30 30 10 10 DAN 69 88 65 86 / 30 30 10 10 BLF 62 75 57 77 / 40 30 10 10 LWB 57 74 55 76 / 40 30 10 10 BCB 62 79 58 78 / 40 10 10 10 TNB 63 77 58 77 / 40 10 10 10 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ002>004-019-020-VAZ013>017-022-032-033-200146- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 845 PM EDT SUN AUG 19 2001 ...THUNDERSTORMS WITH GUSTY WINDS... A LINE OF THUNDERSTORMS HAS DEVELOPED OVER THE NEW RIVER VALLEY. AT 8:45 PM...THESE THUNDERSTORMS WERE IN A LINE FROM RADFORD TO GALAX VIRGINIA...AND EXTENDED SOUTHWEST TO NEAR SPARTA NORTH CAROLINA. THE STORMS WERE MOVING TO THE EAST AT 30 MILES AN HOUR...AND MAY CONTAIN WIND GUSTS TO 40 MILES AN HOUR...ALONG WITH SMALL HAIL. THESE STORMS ARE EXPECTED TO MOVE THROUGH CHRISTIANSBURG... FLOYD...FANCY GAP...AND MOUNT AIRY BEFORE 10:00 PM. 11
NCZ003-004-020-VAZ024-032>035-043>047-200345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1044 PM EDT SUN AUG 19 2001 A LINE OF SHOWERS AND THUNDERSTORMS WILL MAKE ITS WAY ACROSS THE FOOTHILLS...AND PIEDMONT OF VIRGINIA...AND NORTH CAROLINA THROUGH MIDNIGHT. THE STRONGEST STORMS WILL AFFECT PATRICK...SURRY...AND STOKES COUNTY WITH UP TO TWO INCHES OF RAIN IN AN HOUR...FREQUENT LIGHTNING...AND GUSTY WINDS THROUGH 1130 PM. HEAVY RAIN WILL ALSO FALL OVER AMHERST...NORTHERN BEDFORD AND SOUTHERN ROCKBRIDGE COUNTIES DURING THIS TIME. IF A STORM APPROACHES YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING AND AVOID ELECTRICAL APPLIANCES. IF YOU ARE TRAVELING...BE ALERT TO PONDED WATER ON THE ROADS. WHP
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265792.